The AMS website will be down for maintenance on May 23 between 6:00am - 8:00am EDT. For questions please contact AMS Customer Service at or (800) 321-4267 (U.S. & Canada), (401) 455-4000 (Worldwide).


Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



Local properties of secant varieties in symmetric products. II

Author: Trygve Johnsen
Journal: Trans. Amer. Math. Soc. 313 (1989), 205-220
MSC: Primary 14H45; Secondary 14B12, 14M15, 14N10
MathSciNet review: 929673
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: Let $ V$ be a linear system on a curve $ C$. In Part I we described a method for studying the secant varieties $ V_d^r$ locally. The varieties $ V_d^r$ are contained in the $ d$-fold symmetric product $ {C^{(d)}}$.

In this paper (Part II) we apply the methods from Part I. We give a formula for local tangent space dimensions of the varieties $ V_d^1$ valid in all characteristics (Theorem 2.4).

Assume $ \operatorname{rk}\;V = n + 1$ and $ \operatorname{char} K = 0$. In $ \S\S3$ and $ 4$ we describe in detail the projectivized tangent cones of the varieties $ V_n^1$ for a large class of points. The description is a generalization of earlier work on trisecants for a space curve.

In $ \S5$ we study the curve in $ {C^{(2)}}$ consisting of divisors $ D$ such that $ 2D \in V_4^1$ . We give multiplicity formulas for all points on this curve in $ {C^{(2)}}$ in terms of local geometrical invariants of $ C$. We assume $ \operatorname{char} K = 0$.

References [Enhancements On Off] (What's this?)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 14H45, 14B12, 14M15, 14N10

Retrieve articles in all journals with MSC: 14H45, 14B12, 14M15, 14N10

Additional Information

Keywords: Secant varieties of curves, local geometry
Article copyright: © Copyright 1989 American Mathematical Society

American Mathematical Society